Nebraska, 2007

Damaging Winds in Nebraska, July 27, 2007

July 27, 2007 · NWS OAX · 4 events in 3 counties and zones

Thunderstorms that developed along a weak slow moving cold front produced isolated wind damage across parts of eastern Nebraska during the very early morning hours of July 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms that developed along a weak slow moving cold front produced isolated wind damage across parts of eastern Nebraska during the very early morning hours of July 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 26, 8:07 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 26, 8:07 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
907 PM CDT THU JUL 26 2007

.UPDATE...
UPDATED GRIDS FOR LATEST CONVECTIVE TRENDS.

&&

.DISCUSSION...
THUNDERSTORMS FINALLY POPPED OVER NORTHEAST NEBRASKA BUT DID NOT
LAST LONG. IN FACT...THE STORMS WENT AWAY COMPLETELY FOR A COUPLE
OF HOURS THIS EVENING...AND WERE JUST BEGINNING TO PUSH BACK INTO
THE CWA FROM THE WEST. A QUICK LOOK AT EVENING UPPER AIR CHARTS
SHOWED PLENTY OF MOISTURE STILL IN PLACE ACROSS THE CWA AND POINTS
NORTH...WITH 850 DEW POINTS IN THE 11-15C RANGE...AND 700 DEW
POINTS GREATER THAN 6C. SURFACE COLD FRONT SLIPPED SOUTH THROUGH
NORTHEAST NEBRASKA DURING THE EVENING...AND WAS APPROACHING A
COLUMBUS TO TEKAMAH LINE. IT WILL LIKELY CONTINUE ITS SLOW DRIFT
SOUTH THROUGH THE NIGHT AS PER LATEST RUC FORECASTS. AS FAR AS
PRECIPITATION CHANCES GO...SATELLITE LOOPS WERE NOT INDICATING
MUCH IN THE WAY OF UPPER IMPULSES TO TRIGGER ADDITIONAL
DEVELOPMENT...AND A RATHER ANEMIC LOW LEVEL JET WILL BE HARD
PRESSED TO FIRE STORMS. HOWEVER WITH PLUME OF MONSOONAL MOISTURE
OVER NORTHERN NEBRASKA AND SINKING SOUTH...CAN NOT RULE OUT
SCATTERED SHOWERS OR STORMS OVERNIGHT. THUS WILL MAINTAIN CHANCE
CATEGORY POPS OVERNIGHT...BUT RISK OF SEVERE STORMS HAS PASSED.

&&

.PREV DISCUSSION... /ISSUED 314 PM CDT THU JUL 26 2007/

DISCUSSION...

FORECAST CONCERNS CENTER AROUND TSTMS OVERNIGHT AND FRIDAY.

LATEST WATER VAPOR IMAGERY OVERLAID WITH RUC 500MB ANALYSIS SHOWS
A RATHER NOISY PICTURE WITH FIRST SHORTWAVE OF CONCERN RIDING OVER
TOP OF THE RIDGE ACROSS NRN SD WITH THE NEXT ONE IN LINE ACROSS
WYOMING. 12Z 700MB UPPER AIR ANALYSIS SHOWED QUITE A BIT OF
MOISTURE TO OUR NORTH WITH SUBTROPICAL MOIST PLUME EXTENDING FM
SWRN CONUS WELL THRU THE NRN PLAINS. LATEST SFC ANALYSIS HAS CDFNT
EXTENDING FM CNTRL MN THRU CNTRL NEB AND INTO SERN CO. SFC
DEWPOINTS HAVE BEEN POOLING INTO THE LOWER 70S ALONG AND AHEAD OF
THE BOUNDARY LEADING TO A MODERATELY UNSTABLE ATMOSPHERE ACROSS
ERN NEB/WRN IA WITH TEMPS IN THE 90S. CU FIELD CONTINUES TO INCREASE
ALONG THE BOUNDARY ACROSS ERN SD AND CNTRL NEB AND EXPECT THIS
TREND TO CONTINUE AND BE THE FOCUS FOR TSTM DEVELOPMENT AS THE
BOUNDARY PUSHES S OVERNIGHT AND PREVIOUS MENTIONED SHORTWAVE
TOPPING THE RIDGE MOVES SEWD ACROSS ERN NEB. SOME SEVERE STORMS
STILL POSSIBLE INITIALLY ACROSS NERN NEB ONCE INHIBITION IS
OVERCOME. WIND STILL EXPECTED TO BE THE MAIN THREAT IN ADDITION TO
LOCALLY HEAVY RAIN. 850MB DEWPOINTS REMAIN QUITE HIGH EVEN BEHIND
THE FRONT AND WITH SUBTROPICAL MOIST PLUME MOVING INTO THE CNTRL
PLAINS OVERNIGHT...PWS ARE IN THE 1.75 TO 2.00 RANGE ALONG THE
THETA-E AXIS.

TSTMS EXPECTED TO INCREASE IN COVERAGE AS THE FRONT PUSHES S THRU
THE FORECAST AREA TONIGHT AND UPPER LEVEL SUPPORT SLIDES INTO THE
AREA. MODEL QPF CONTINUES TO INDICATE PCPN BAND WELL BEHIND THE
FRONT AS WELL AS FORCING FM SHORTWAVE ENERGY WHICH SHOULD SUSTAIN
PCPN INTO FRIDAY MORNING HOURS. HAVE GONE MORE TOWARDS A GFS
SOLUTION WHERE PCPN LAGS BEHIND FRONT RATHER THAN THE NAM WHICH IS
QUICK TO DISSIPATE PCPN. THE LATTER SOLUTION IS HARD TO BELIEVE
WITH SHORTWAVE ENERGY BEHIND THE INTIAL WAVE MOVING THRU CNTRL
NEB. THIS FEATURE COULD GIVE SERN NEB A DESCENT SHOT OF MORE TSTMS
THRU FRIDAY AFTERNOON WHICH IS CLOSER TO MOIST AXIS THAT HANGS UP
ACROSS NRN KS.

HIGH TEMPS ON FRIDAY SHOULD BE MUCH COOLER IN THE MID 80S WITH
LOWER 80S POSSIBLE UNDER THICKER CLOUD COVER WITH DEWPOINTS IN THE
60S. GFS PAINTS ANOTHER SHORTWAVE MOVING ACROSS CNTRL NEB SATURDAY
NIGHT INTO SUNDAY WHICH COULD BE YET ANOTHER CHANCE FOR OUR SWRN
COUNTIES TO GET SOME TSTMS AS MOIST AXIS REMAINS OVER THE AREA.

RIDGE BUILDS YET AGAIN OVER THE CNTRL PLAINS BY MONDAY AFTERNOON
WITH TEMPERATURES RISING INTO THE 90S AND DEWPOINTS SURGING UP
AGAIN INTO MID WEEK NEXT WEEK. ANOTHER COLD FRONT SHOULD DIVE
SOUTH SOMETIME LATE WED/EARLY THUR GIVING THE AREA OUR NEXT SHOT OF
PCPN.

AVIATION...

CDFNT NERN NEB SHOULD TO ADVANCE TO OFK ARND 23Z AND REACH OMA
AND LNK AREAS ARND 06Z. SCT TSTMS EXPECTED ALONG AND N OF FNT.
INITIAL STORMS IN LATE AFTN COULD HAVE STG OUTFLOW WINDS AFFECTING
OFK AREA...BUT TSTMS SHOULD WEAKEN AFTER DARK AND NOT BE AS STG BY
THE TIME THEY REACH LNK AND OMA. AREA OF SC WELL BEHIND FNT IN
CNTRL SD LIKELY WILL HOLD TOGETHER TO REACH OFK AFTER 06Z...AND
MAY REACH OMA AND LNK BEFORE 12Z. MVFR CIGS AND VSBY ARE
EXPECTED...BUT THIS WILL VARY IN VCNTY TSTMS. SHWRS AND TSTMS MAY
BE SLOW TO END BEHIND FNT IN SERN NEB FRI MORNING AS MID LVL
MOISTURE SHOULD PERSIST. THIS WOULD TEND TO ADD MORE MOISTURE TO
LWR LEVELS AND COULD DELAY DISSIPATION OF SC DECK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DERGAN
Hazardous weather outlook, Jul 26, 3:43 PM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
443 PM CDT THU JUL 26 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-271100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
443 PM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE POSSIBLE THROUGH
MIDNIGHT IN NORTHEAST NEBRASKA...GENERALLY NORTH OF AN ALBION TO
WEST POINT AND ONAWA IOWA LINE.

A SLOW MOVING COLD FRONT WILL DRIFT SOUTH THROUGH NORTHEAST
NEBRASKA DURING THE EVENING WITH THUNDERSTORMS LIKELY FORMING ALONG
THE FRONT. THE STORMS SHOULD LOSE SOME OF THEIR INTENSITY AFTER
SUNSET.

AS THE FRONT MOVES THROUGH THE REST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA LATER TONIGHT AND FRIDAY...MORE THUNDERSTORMS ARE
POSSIBLE...BUT THOSE ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS LINGERING IN
SOUTHEAST NEBRASKA FRIDAY NIGHT AND SATURDAY MORNING...HOWEVER THESE
SHOULD NOT BE SEVERE.

ANOTHER SHOT AT THUNDERSTORMS WILL COME THURSDAY AS ANOTHER COLD
FRONT APPROACHES THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH MIDNIGHT IN NORTHEAST
NEBRASKA.

DERGAN

The radar

The Omaha radar (KOAX), 56 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
July 27, 12:00 AM CST
Where
Butler County, 1 mi NE of Octavia
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.360, -97.036

Thunderstorm winds estimated at over 60 mph blew a few trees down across a county road near Octavia.

Thunderstorm Wind, Saunders

When
July 27, 12:02 AM CST to 12:15 AM CST
Where
Saunders County, 4.28 mi SSW of Prague to Prague
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.263, -96.852

Thunderstorm wind gusts estimated as high as 75 mph blew entire trees down and caused damage to a house and garage southwest of Prague and knocked down several tree limbs 8 inches in diamter in Prague.

Thunderstorm Wind, Saunders

When
July 27, 12:20 AM CST
Where
Saunders County, Wahoo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.220, -96.620

Thunderstorm winds estimated at around 60 mph blew a large tree limb onto a power line in town.

Thunderstorm Wind, Douglas

When
July 27, 1:15 AM CST
Where
Douglas County, 0.87 mi SW of Omaha
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.261, -96.012

Thunderstorm winds gusts possibly as high as 60 mph knocked down several large tree limbs in midtown Omaha and also knocked out the power to parts of the Dundee area and other areas of midtown Omaha. A little over 4000 OPPD customers lost power for a while from this storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36388, 36389, 36391, 36392.